Hail, Washington
- When
- May 29, 2:25 PM MST
- Where
- Washington County, 0.53 mi W of (Ako)akron Weather Station
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 40.170, -103.230
A strong thunderstorm produced hail up to nickel size in Akron.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A strong thunderstorm produced hail up to nickel size in Akron.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 29, 2:20 PM MST, 5 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 320 PM MDT Tue May 29 2018 .SHORT TERM...(This evening through Wednesday) Issued at 319 PM MDT Tue May 29 2018 There are some fairly strong thunderstorms over the eastern plains at this time. These areas have dew point temperatures in excess of 50 F. To the west, there are some echoes on radar, but they are quite weak and are mostly producing just Virga. Northwesterly flow aloft is expected this evening. As an upper ridge moves into Colorado overnight and Wednesday, the flow aloft becomes zonal later tonight, then west-southwesterly on Wednesday. There is benign synoptic scale energy progged for the CWA tonight and Wednesday. The low level winds should adhere to normal drainage patterns overnight. Wednesday's winds look to be some sort of southerly direction much of the day. Moisture decreases significantly this evening. On Wednesday, there is fairly decent moisture over the CWA by afternoon. The dew point grids show 50s F readings over most of the plains on Wednesday according to the NAM and ECMWF. The GFS readings are 5-10 F lower. There is a bit of lingering CAPE around this evening over the southeast and northwest forecast area. CAPE values are fairly decent over the CWA on Wednesday afternoon on the NAM, but not on the GFS. The QPF fields this evening show a tad of rainfall over the far northwest and northeast corners of the CWA. On Wednesday afternoon. There is limited measurable rainfall over the western 2/3rds of the CWA. For pops, will end any by 03Z this evening. Will go with 25-50%s for Wednesday afternoon in all areas but the far east. For temperatures, Wednesday's highs look to be 1-4 C warmer than this afternoon's highs. .LONG TERM...(Wednesday night through Tuesday) Issued at 319 PM MDT Tue May 29 2018 Convection will move from west to east on Wednesday evening, with drier and warmer air moving in after that. Thursday will likely still have a little diurnal convection over the mountains. There are still some differences with the late Friday trough, with some models focused more north of us, with dry westerly flow behind the trough. Other models have a bit more amplitude at our latitude with a little moisture and cooling. Either way, there will be some wind over the mountains and maybe into the foothills, and potentially a little windier period late Friday/early Saturday behind the trough--still mostly over the mountains. Winds and humidities may be near Red Flag criteria over South Park Thursday and Friday afternoons, but land managers indicate that greening fuels have reduced the threat of rapid fire growth. Saturday should be a little cooler and still likely dry. Models are starting to pick up on a weak shortwave that could come through Sunday with a little moisture, which could hold back our warming one more day and give a few showers/storms. Then warm, dry southwesterly flow for Monday and Tuesday. Model blend solutions give highs in the low 90s on the plains these days, but some of the temperature fields would indicate at least mid 90s if it's sunny and there isn't another surge of cooler air from convection somewhere else working our way. For now we'll be sticking with the blended solution with highs around 90 in Denver and only a little convection. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 319 PM MDT Tue May 29 2018 DIA currently has north-northwesterly winds. Models have these winds going more northeasterly, then easterly through about 03Z. Normal drainage patterns are expected by 06Z. There will be no ceiling issues through tonight. | && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RJK LONG TERM...Gimmestad AVIATION...RJK
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1104 AM MDT Tue May 29 2018 COZ030>051-301715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1104 AM MDT Tue May 29 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight A few showers and thunderstorms will develop in the mountains this morning and spread across the plains by early afternoon. A couple stronger to possibly severe storms will be possible on the eastern plains. The main threat from the storms would be hail up to 1 inch in diameter. Elsewhere, storms will produce mainly small hail, brief moderate rain, wind gusts to 40 mph, and lightning. Thunderstorms are expected to diminish quickly this evening as the airmass stabilizes, with skies clearing before midnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered afternoon and evening thunderstorms are expected on Wednesday. Most of the storms will produce light rain and gusty winds with a few stronger storms possible on the plains east of Denver. After Wednesday, a generally drier and warmer weather pattern develops. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement National Weather Service Denver CO 229 PM MDT TUE MAY 29 2018 COZ047-292115- Southeast Elbert County Below 6000 Feet/South Lincoln County CO- 229 PM MDT TUE MAY 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT COUNTY UNTIL 315 PM MDT... At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles north of Kutch, or 20 miles south of Limon, moving southeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Elbert County. LAT...LON 3897 10391 3903 10381 3896 10361 3880 10377 TIME...MOT...LOC 2028Z 301DEG 12KT 3899 10384 KRIEDERMAN
The Denver radar (KFTG), 120 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756430.